Arkansas, 2018

Tornado and Hail in Arkansas, November 30, 2018

November 30, 2018 · NWS LZK · 4 events in 3 counties and zones

Isolated severe weather was noted on the 30th. A weak tornado was reported in the west and 3/4 inch hail in the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Isolated severe weather was noted on the 30th. A weak tornado was reported in the west and 3/4 inch hail in the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 30, 5:44 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Nov 30, 5:44 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
544 PM CST Fri Nov 30 2018

.AVIATION...
ISOl to SCT TSRA developing across the forecast area and expect
convection to become more widespread through the evening hours
with strong gusty winds, hail, and isolated tornadoes possible.
Convection to wind down from west to east after about 09Z
tonight.

&&

.PREV DISCUSSION...(ISSUED 312 PM CST Fri Nov 30 2018)
SHORT TERM...Tonight Through Sunday

Scattered showers developing across southern Arkansas early
this afternoon. Lots of low clouds are keeping temperatures
in the 60s to lower 70s in most areas.

18z sounding from KLIT showing about 1300 J/kg of surface
based CAPE, with some capping noted. Perfect loaded gun
sounding, with release of more pronounced convection/storms
in the next few hours. This will happen in central/southern
sections and lifting into the northern counties this evening.

Main upper level feature/cold front still lagging to the
west, and that will come into play toward midnight. Another
round of storms will arrive in western Arkansas from eastern
Oklahoma/northeast Texas. From there, storms will sweep
eastward across the state, and should weaken as atmosphere
becomes less unstable.

While instability will be marginal during the event, wind fields
assocaited with the incoming upper system will be out of this
world. Shear values/turning of winds will increase markedly
through the evening, making wind damage and isolated tornadoes
more likely.

Another aspect of the event will be the rain. From central
into northeast Arkansas, a swath of two to three inch amounts
is expected through dawn Saturday. Given this much rain, flash
flooding could occur in places.

All precipitation will sweep to the east Saturday morning, with
rapid clearing behind the upper system. Breezy conditions will be
noted, with mild air still in place and above average temperatures
in the forecast.

It will remain mild Saturday night/Sunday, but a new cold front
will push through the area. This will bring much cooler air in the
extended period.

LONG TERM...Sunday Night Through Friday

Expect a much cooler start to your work week with nearly zonal
flow. There remains the chance for slight pops on Monday lingering
across North Arkansas. Temperatures will be coolest on
Tuesday/Wednesday with highs in the 40s and lows in the 20s by
Tuesday night. The weather will be pretty benign until Friday when
the next storm system will approach from the plains. Substantial
precipitation will be possible with this system next weekend. Stay
tuned.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...19 / Long Term...57
Aviation...19
Hazardous weather outlook, Nov 30, 7:14 PM CST, 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
714 PM CST Fri Nov 30 2018

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
714 PM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

Showers and thunderstorms will continue through the overnight
hours. Some thunderstorms will be severe. Damaging wind gusts will
be the primary concern with any severe thunderstorms, and a few
tornadoes will be possible. Large hail could also occur.

The best chances for seeing severe thunderstorms will be across
the southwestern half of the area...or generally along and
southwest of a line from Clarksville to Little Rock to Monticello.
The threat for seeing severe weather will be more isolated
further northeast of this line.

Rainfall amounts of one to two inches are expected...with locally
heavier amounts possible. This may lead to some localized flash
flooding.

Expect the threat for thunderstorms and severe weather to decrease
from west to east early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation may be needed this afternoon and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

57

In the hours before

Special weather statement, Nov 30, 4:39 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Little Rock AR
439 PM CST FRI NOV 30 2018

ARZ032-044-302330-
Pulaski AR-Faulkner AR-
439 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FAULKNER AND
EASTERN PULASKI COUNTIES UNTIL 530 PM CST...

At 438 PM CST, Doppler radar was tracking a strong thunderstorm over
Geyer Springs, or near Southwest Little Rock, moving northeast at 35
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Little Rock...                    North Little Rock...
Sherwood...                       Jacksonville...
West Little Rock...               Maumelle...
Downtown Little Rock...           North Little Rock Airport...
Little Rock AFB...                Southwest Little Rock...
Wrightsville...                   Argenta...
Otter Creek...                    Gravel Ridge...
Ironton...                        Olmstead...
Protho Junction...                Lakewood...
Camp Robinson...                  Geyer Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3474 9208 3458 9225 3458 9230 3461 9235
      3463 9235 3463 9238 3467 9245 3493 9240
      3502 9240 3501 9207
TIME...MOT...LOC 2238Z 217DEG 32KT 3468 9231

Cavanaugh
Special weather statement, Nov 30, 5:43 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Little Rock AR
543 PM CST FRI NOV 30 2018

ARZ022-023-031-010030-
Pope AR-Van Buren AR-Conway AR-
543 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VAN BUREN...NORTH
CENTRAL CONWAY AND SOUTHEASTERN POPE COUNTIES UNTIL 630 PM CST...

At 542 PM CST, Doppler radar was tracking a strong thunderstorm near
Happy Bend, or near Morrilton, moving north at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Jerusalem...                      Happy Bend...
Cleveland...                      Hattieville...
St. Vincent...                    Blick...
Appleton...                       Brock Creek Campground...
Blackwell...                      Wonderview...
Economy...                        Kenwood...
Macedonia in Conway County...     Mountain Man Trailhead...

LAT...LON 3519 9277 3520 9290 3558 9297 3556 9265
TIME...MOT...LOC 2342Z 180DEG 25KT 3522 9282

Cavanaugh
Special weather statement, Nov 30, 7:01 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Little Rock AR
701 PM CST FRI NOV 30 2018

ARZ045-046-010145-
Lonoke AR-Prairie AR-
701 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PRAIRIE AND EAST CENTRAL
LONOKE COUNTIES UNTIL 745 PM CST...

At 701 PM CST, Doppler radar was tracking a strong thunderstorm near
Barrettsville, or 10 miles northwest of Hazen, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Des Arc...                        Barrettsville...
Sand Hill...                      Hayley...
Jasmine...                        Childers...

A Tornado Watch remains in effect until 200 AM CST for central and
eastern Arkansas.

LAT...LON 3497 9137 3482 9170 3485 9175 3496 9176
      3504 9165 3503 9164 3502 9161 3503 9159
      3509 9158 3509 9147 3507 9145 3507 9148
      3506 9148 3505 9137
TIME...MOT...LOC 0101Z 229DEG 21KT 3490 9169

Cavanaugh

The radar

The Springfield radar (KSGF), 127 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Marion

When
November 30, 7:34 PM CST
Where
Marion County, 0.56 mi W of Summit
Measured
0.75 in hail
Reported by
Public
Coordinates
36.250, -92.690

Penny sized hail was reported at Hilltop Liquor in Summit. Time estimated from radar.

Thunderstorm Wind, Polk

When
November 30, 11:40 PM CST
Where
Polk County, 0.57 mi W of Mena
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.580, -94.240

A few trees were downed.

Tornado, Logan

When
November 30, 11:50 PM CST to 11:54 PM CST
Where
Logan County, 2.82 mi SSW of Driggs to 2.74 mi ESE of Driggs
Rating
EF0
Path length
4.29 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.193, -93.801

The tornado blew down trees, and removed some roofing material from several homes. Some barns and outbuildings were damaged.

Thunderstorm Wind, Logan

When
November 30, 11:58 PM CST
Where
Logan County, 1.49 mi NNE of Subiaco
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.300, -93.640

Some telephone lines were blown down in the town of Subiaco.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791976, 795234, 788401, 795235.